Heroin Overdose

Much to my Mum’s delight (not!!), we often attend patients who have overdosed on one kind of drug or another. Sometimes accidentally – as in the case of a diabetic lady who mis-read her insulin packaging meaning she’d taken too much., potentially life threatening if left untreated for ay length of time – but mostly intentional.

Many people take overdoses as a cry for help, others as they genuinely want to end their lives. People overdose on a range of drugs: antidepressants, pain killers, sleeping tablets, herbal remedies and once on eucalyptus oil (particularly dangerous believe it or not).

Heroin overdoses (generally) fall into the accidental category.

Heroin is an Opiate based drug and its affect, aside from the ‘high’, is respiratory depression. If one has too much of any opiate, one will eventually stop breathing. If they stop breathing but still have a pulse it’s called ‘respiratory arrest’, if not rapidly and aggressively treated, their heart will stop and they will be in ‘cardiac arrest’.

Today, while in a public toilet in the city, one young man had apparently taken a quantity of heroin. A member of the public was rather surprised to see a man flaked out in a cubicle, quite blue in colour through lack of oxygen, so called 999. Quite right, too!

We arrived within a minute or so (we were really close by) to find him half propped up against the wall unconscious. My regular crew mate and I have a young student paramedic out on placement at the moment and we let him take the lead for a moment.

Our ‘Primary Survey’ is as follows:

D – Danger

C – Catastrophic Haemorrhage

R – Response

A – Airway

c – C-spine protection

B – Breathing

C – Circulation

D – Disability

E – Expose and Examine / Environmental Factors

A little different from DR.ABC taught in First Aid.

There was danger present in the form of used hyperdermic needles, we all spotted them and were careful not to kneel on them (that’s the bit my Mum’s going to hate!). There was no Haemorrhage at all, let alone a Catastrophic one, so the he moved on in his primary survey.

The next bit is ‘Response’. A patient is either fully alert, responsive to voice, responsive to painful stimuli or unresponsive (AVPU). Now, our student is was a little delicate with this bit and his painful stimuli weren’t quite enough to cut through this man’s heroin haze.

Now, you’ll remember I said that we aggressively treat respiratory/cardiac arrest, to prevent death…so, as he was seemingly unresponsive, I grabbed his legs and slid him along the toilet floor to lay him flat with a view to commencing advanced life support. Well, he woke up! He work up and was most annoyed to have been dragged flat onto his back and was rather annoyed that we ruined his high!

He spoke to us clearly enough but was obviously under the influence of something as he was slurring and was wobbling all over the place. He denied the use of anything other than alcohol and asked us politely to leave, which, once we were happy he could walk, we did.

We stood down the Police and the Ambulance Officer that was on his way and cleared from the scene.

Thankfully, this is a fairly rare occurrence, but, does happen. If he wasn’t breathing, we carry a very clever drug which reverses the opiate affects on the respiratory system and brings them ‘back to life’.

Our student learnt not to be so delicate with his primary survey, and I learnt to have a quick check myself before flattening some poor unsuspecting soul to the floor.

Everyday’s a school day!

Advertisements
Tagged , , , , , , , , , , , , , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: